Alert archive / Louisiana / Tornado Warnings in 2020
Tornado Warning 15, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Apr 28, 2020, 5:27 PM CDT for Livingston Parish, Saint Helena Parish, Tangipahoa Parish, Louisiana. It was in force for 33 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2020, 5:27 PM CDT (22:27 UTC)
- Expired
- Apr 28, 2020, 6:00 PM CDT
- In force
- 33 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Livingston Parish, LA, Saint Helena Parish, LA, Tangipahoa Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 5:35 PM CDT | TORNADO | Hammond, LA | SOME LIGHT STRUCTURAL DAMAGE AND MULTIPLE EYEWITNESSES OF A TORNADO ALONG CRAPANZANO RD. |
| Apr 28, 5:37 PM CDT | TSTM WND DMG | Hammond, LA | MEDIA REPORTS TREES AND POWERLINES DOWN IN HAMMOND. TIME ESTIMATED BY RADAR. |
| Apr 28, 5:42 PM CDT | TSTM WND DMG | 6 E Independence, LA | MULTIPLE LARGE OAK TREES UPROOTED AND FELL ON STRUCTURES AT LORANGER HIGH SCHOOL. |
| Apr 28, 5:57 PM CDT | TSTM WND GST 49 | Hammond, LA | LSU AGRICULTURE CENTER WEATHER STATION MEASURED 49 MPH WIND GUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2051 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
743
WFUS54 KLIX 282227
TORLIX
LAC063-091-105-282300-
/O.NEW.KLIX.TO.W.0015.200428T2227Z-200428T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
527 PM CDT Tue Apr 28 2020
The National Weather Service in New Orleans has issued a
* Tornado Warning for...
Southeastern St. Helena Parish in southeastern Louisiana...
Northeastern Livingston Parish in southeastern Louisiana...
Central Tangipahoa Parish in southeastern Louisiana...
* Until 600 PM CDT.
* At 526 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Albany, or 9 miles northwest of Hammond, moving
northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Independence and Natalbany around 540 PM CDT.
Hammond around 545 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Tickfaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3045 9063 3062 9072 3083 9032 3054 9026
TIME...MOT...LOC 2226Z 244DEG 28KT 3057 9060
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Apr 28, 4:22 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Apr 28, 4:22 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service New Orleans LA 422 PM CDT Tue Apr 28 2020 .SYNOPSIS... Mosaic radar showed convection from southwest Mississippi to southeast Texas. In addition, IR satellite imagery showed cloud top cooling over southeast Texas and southwest Louisiana. Latest surface analysis showed a 1024mb off the Georgia coast and 1004mb low over west Texas. Southerly flow was present across Texas and Lower Mississippi Valley. Surface dewpoints were in the 60s and 70s over east Texas, 60s over Louisiana, and 50s over Mississippi. Upper level analysis showed a short wave from northwest Mississippi to southeast Texas and clipper system over the northern and central plains diving southeast. Isotach analysis showed the northern stream jet of 120 knots from Montana to northern Colorado on the backside of the clipper. && .DISCUSSION... HRRR and RAP continue to show convection associated with the short wave pressing east southeast this afternoon and this evening. NAM12 and GFS showed lapse rates of 7.0 to 7.5 C/km from 700 to 500mb from southwest Mississippi to southwest Louisiana this evening. LCH sounding from 12z this morning showed a lapse rate of 8.6 C/km and surface base cape value 420j/kg. Southerly winds have modified instability values across east Texas and west Louisiana. Forecasted surface base cape values increase 600 to 800 j/kg this afternoon but this convection is driven by the short wave. As the short wave push east, expecting this convection to push east weakening before midnight. Wave over northern and central plains will continue to dive southeast and deepen the main trough over the mid Mississippi Valley overnight into Wednesday. An associated trough axis and frontal zone will push into the area early Wednesday. With the ongoing convection, cautiously looking at this second wave of convection along the front. Surface base cape values are expected 300 to 600 j/kg directly north and east of Lake Pontchartrain but pooling along this boundary with cape values 1000 to 2000 j/kg west of Lake Pontchartrain after midnight. Moisture will pool along the frontal with precipitable water values 1.8 to 1.9 inches. As a result, will maintain high rain chances with more showers and scattered embedded storms along the front early Wednesday. A few strong to severe storms in a squall line are possible with hail and strong to damaging wind gusts being the main factor but can not rule out an isolated tornado. Showers and storms will linger through Wednesday day period as rainfall amounts of 1 to 2 inches can be expected. Dry conditions are expected through Thursday through the weekend with warm conditions. && .AVIATION... Short range models are suggesting convection developing over southwest Louisiana tracking southeast affecting KBTR, KHUM, KMSY and KNEW between 23z today and 03z Wednesday. Will use tempo TS to cover this threat. Cigs will move into the area just before midnight at OVC030 and fall to OVC010 before daylight while sh/ts will also be noted as prevailing at NW terminals before daylight and all remaining terminals after daylight. Some of these TS could produce strong wind speeds as well. && .MARINE... Return flow will continue through Wednesday morning ahead of an approaching cold front. Winds will increase on Wednesday afternoon and Wednesday night especially behind the front as a moderate offshore flow once again returns to the coastal waters. Offshore flow will continue on Thursday and gradually lull by Thursday night remaining light but shifting around to a southerly direction over the weekend. && .PRELIMINARY POINT TEMPS/POPS... MCB 65 77 55 76 / 70 90 0 0 BTR 65 78 54 76 / 70 90 0 0 ASD 65 79 55 79 / 50 90 0 0 MSY 68 79 61 78 / 50 90 0 0 GPT 68 77 58 76 / 20 90 10 0 PQL 66 80 55 79 / 20 90 20 0 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...None. GM...None. &&
In the hours before
Special weather statement, Apr 28, 2:57 PM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service New Orleans LA
257 PM CDT Tue Apr 28 2020
LAZ034>036-MSZ068-069-282100-
East Feliciana-Pointe Coupee-West Feliciana-Wilkinson-Amite-
257 PM CDT Tue Apr 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST FELICIANA...
CENTRAL POINTE COUPEE AND NORTHWESTERN EAST FELICIANA PARISHES...
WILKINSON AND WESTERN AMITE COUNTIES...
At 257 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Garden City to near Bayou Current.
Movement was east at 20 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
New Roads, Jackson, St. Francisville, Centreville, Woodville,
Gloster, Morganza, Wilson, Norwood, Wakefield, Spillman, Batchelor
and Crosby.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3135 9116 3132 9112 3134 9106 3133 9103
3135 9102 3133 9099 3135 9098 3135 9071
3063 9136 3069 9173 3078 9176 3081 9180
TIME...MOT...LOC 1957Z 279DEG 17KT 3132 9114 3077 9178Special weather statement, Apr 28, 3:40 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service New Orleans LA
340 PM CDT Tue Apr 28 2020
LAZ034>037-046>048-050-MSZ069-282145-
Iberville-Livingston-St. Helena-East Feliciana-Pointe Coupee-West
Baton Rouge-East Baton Rouge-West Feliciana-Amite-
340 PM CDT Tue Apr 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WEST
FELICIANA...WEST BATON ROUGE...ST. HELENA...SOUTHEASTERN POINTE
COUPEE...NORTHWESTERN LIVINGSTON...EAST FELICIANA...CENTRAL
IBERVILLE...EAST BATON ROUGE PARISHES IN SOUTHEASTERN LOUISIANA AND
AMITE COUNTIES...
At 339 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Liberty to near Slaughter to near
Ramah. Movement of the line of thunderstorms was southeast at 30 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Baton Rouge, Zachary, Baker, Denham Springs, Plaquemine, Port Allen,
Jackson, Clinton, Liberty, Greensburg, Oak Hills Place, St. Gabriel,
Walker, Addis, Brusly, Maringouin, Slaughter, Rosedale, Grosse Tete
and Wilson.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3124 9055 3085 9057 3055 9075 3016 9123
3033 9163 3036 9164 3038 9163 3043 9163
3081 9121 3100 9108 3100 9106 3102 9106
3133 9084
TIME...MOT...LOC 2039Z 299DEG 24KT 3124 9082 3078 9115 3038 9159Local storm report, Apr 28, 4:25 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
425 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 3 W LIBERTY 31.16N 90.85W
04/28/2020 AMITE MS LAW ENFORCEMENT
MHP BROOKHAVEN REPORTED A TREE WAS BLOWN DOWN AND WAS
BLOCKING BOTH LANES ON HIGHWAY 24 WEST OF LIBERTY. TIME
ESTIMATED.
&&
BWAGNERLocal storm report, Apr 28, 4:34 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
434 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 4 N LIBERTY 31.22N 90.80W
04/28/2020 AMITE MS LAW ENFORCEMENT
TREES REPORTED BLOCKING THE ROADWAY ON HIGHWAY 569 ABOUT
4 MILES NORTH OF LIBERTY.
&&
BWAGNERSpecial weather statement, Apr 28, 4:35 PM CDT, 52 minutes before
Special Weather Statement National Weather Service New Orleans LA 435 PM CDT Tue Apr 28 2020 LAZ036-037-071-282200- St. Helena-Northern Tangipahoa-East Feliciana- 435 PM CDT Tue Apr 28 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ST. HELENA... NORTHEASTERN EAST FELICIANA AND NORTHWESTERN TANGIPAHOA PARISHES... At 435 PM CDT, a strong thunderstorm was located near Darlington, or 11 miles northwest of Greensburg, moving east at 30 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Greensburg, Kentwood, Darlington, Easleyville and Tangipahoa. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3083 9090 3099 9091 3100 9051 3083 9045 TIME...MOT...LOC 2135Z 262DEG 25KT 3093 9083
Special weather statement, Apr 28, 4:54 PM CDT, 33 minutes before
Special Weather Statement National Weather Service New Orleans LA 454 PM CDT Tue Apr 28 2020 LAZ036-037-048-050-282245- Livingston-St. Helena-East Feliciana-East Baton Rouge- 454 PM CDT Tue Apr 28 2020 ...A STRONG THUNDERSTORM WILL AFFECT ST. HELENA...NORTHWESTERN LIVINGSTON...SOUTHEASTERN EAST FELICIANA AND NORTHEASTERN EAST BATON ROUGE PARISHES... At 454 PM CDT, a strong thunderstorm was located near Pride, or 13 miles north of Denham Springs, moving northeast at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Greensburg and Montpelier. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3049 9093 3071 9095 3096 9058 3066 9058 TIME...MOT...LOC 2154Z 243DEG 23KT 3067 9091
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 2:57 PM CDT | Special Weather Statement | LIX | Pointe Coupee, West Feliciana | 63 min |
| Apr 28, 3:40 PM CDT | Special Weather Statement | LIX | East Baton Rouge, East Feliciana, Iberville, Saint Helena, West Baton Rouge | 65 min |
| Apr 28, 4:35 PM CDT | Special Weather Statement | LIX | Saint Helena | 25 min |
| Apr 28, 4:54 PM CDT | Special Weather Statement | LIX | Saint Helena | 51 min |
| Apr 28, 4:59 PM CDT | Severe Thunderstorm Warning | LIX | Livingston, Saint Helena, Tangipahoa | 31 min |
| Apr 28, 5:04 PM CDT | Tornado Warning | LIX | Livingston, Saint Helena, Tangipahoa | 26 min |
| Apr 28, 5:32 PM CDT | Special Weather Statement | LIX | Ascension | 58 min |
| Apr 28, 5:58 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Tangipahoa, Washington | 47 min |
| Apr 28, 6:22 PM CDT | Special Marine Warning | LIX | 53 min | |
| Apr 28, 6:30 PM CDT | Flash Flood Warning | LIX | Ascension, East Baton Rouge, Iberville, Livingston, West Baton Rouge | 3 hr |
Nearby
Tornado Warnings in Louisiana, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.